New Drug "25i" Haunts New Orleans
After three hospitalizations, docs warn of the dicey effects of another "designer" hallucinogen.
The latest in a succession of scary "designer drugs" blamed for landing kids in the hospital is a liquid hallucinogen, known on the street as "25i". It can be dropped on the tongue, and mimics the effects of LSD. Authorities say 25i can lead to seizures and multi-organ system failure; this past weekend, three people were hospitalized in New Orleans after reportedly using it at the Voodoo Music Experience festival. "[25i] is a drug that both myself and my colleagues haven't seen before in the city," says Dr. Joseph Lasky, a pulmonary and critical care physician at Tulane University Hospital. "There's been some reports of it throughout the United States, causing severe injury and even death." Doctors can't currently predict the 25i's effects with much accuracy, however. "The drug binds to a receptor in the brain, a 5HT receptor, and the amount of this receptor is highly variable from person to person," says Lasky, "so there's no predicting the effect or the magnitude of the effect that this drug is gonna have, which makes it particularly dangerous.” New designer drugs—which pop up faster than authorities can crack down on them—leading to their implication in a string of hospitalizations and deaths. Recently, another "legal high" known as "Annihilation" was banned in the UK after landing nine people in the hospital; in the US, a substance called "Smiles" was banned for its involvement in two teen deaths, after apparently causing one user to "smash his head against the ground" and act "possessed."